1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2017 »
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Cycling and aching (Type 1 LADA)

Discussion in 'Fitness, Exercise and Sport' started by webmuppet, Sep 4, 2017.

  1. webmuppet

    webmuppet Type 2 · Member

    Messages:
    10
    Likes Received:
    0
    Trophy Points:
    21
    I'm 56 years old and was diagnosed with Type 1 diabetes just over a year ago, I carb count and manage my blood sugars with Levermir and Novorapid - I'm usually pretty good at keeping my levels between 4 to 7. I've become quite a keen cyclist and I've been averaging about 100 miles per week but have recently found that after 10 minutes at a moderate pace I'm feeling aches in my legs and I struggle to produce any power (the sort of aches that you might feel after a long ride) - if I stop for a rest the aches subside and quite often I feel stronger quite late in the ride. I'm told that it's very unlikely to be Diabetic Neuropathy as I'm so recently diagnosed as Type 1 LADA. I realise that this question my well bridge the world of diabetes and sports science but I'd be genuinely grateful for any advice from anyone else who might have experienced similar issues,
    Many thanks in advance,
    Nigel
     
  2. helensaramay

    helensaramay Type 1 · Well-Known Member

    Messages:
    1,045
    Likes Received:
    752
    Trophy Points:
    153
    Do you know what your BG is at the time you are struggling? It sounds like how I feel when I cycle with a high BG.
    Have you made any changes recently such as starting your ride with a steep uphill or eating just before you go out? Both could result in a higher BG which levels off over time.
     
  3. barrym

    barrym LADA · Well-Known Member

    Messages:
    205
    Likes Received:
    55
    Trophy Points:
    88
    Have you had a recent full bloods test? Sounds like iron levels to me. That's what I struggle with and the symptoms are exactly as you describe.
     
  4. webmuppet

    webmuppet Type 2 · Member

    Messages:
    10
    Likes Received:
    0
    Trophy Points:
    21
    My blood sugars would probably be slightly high pre-ride, if I'm going on a group ride I'd deliberately miss out my Novorapid after a breakfast (usually muesli, about an hour before setting off) on the basis that riding would drive my levels downwards .....this strategy seems to have been effective until fairly recently when the aching and lack of power became a nuisance.
     
  5. webmuppet

    webmuppet Type 2 · Member

    Messages:
    10
    Likes Received:
    0
    Trophy Points:
    21
    Iron levels are something that I'd not even considered, is that addressed with a simple dietary supplement ?
     
  6. barrym

    barrym LADA · Well-Known Member

    Messages:
    205
    Likes Received:
    55
    Trophy Points:
    88
    Not for me. I take PPIs (omeprozole) which inhibit iron absorption, and I struggle with iron tablets, if you know what I mean. So I try to compensate with lots of dark green veg, but it's not overly successful.

    Hopefully you should be able to do it with diet.
     
    • Like Like x 1
  7. Bebo321

    Bebo321 Family member · Well-Known Member

    Messages:
    1,002
    Likes Received:
    1,564
    Trophy Points:
    178
    You might consider trying a multivitamin/mineral supplement to ensure you don't have a deficiency: magnesium, sodium, potassium etc can all impact on performance and will result in tired legs. Make sure you're properly hydrated too.
    There is next to no chance that it is linked to neuropathy - not with the control you have, so don't panic on that front.
     
  8. Brillpaul

    Brillpaul Type 2 · Well-Known Member

    Messages:
    74
    Likes Received:
    203
    Trophy Points:
    53
    Hi
    100 miles a week is impressive. I managed 4 miles today but finished with a bg of 4. I am 68 with LADA for 2 years. In the past I suffered tiredness and after tests showed I couldn't absorb iron so I now have B12 injections every 3 months which have helped. My struggle is deciding how much insulin/carbs to take preride to avoid hypos.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook